EMAIL THIS PAGE TO A FRIEND

Survey of ophthalmology

Histology and fine structure of the iris and outflow system following latanoprost therapy.


PMID 12204715

Abstract

Latanoprost therapy can lead to iris darkening in susceptible individuals, particularly those with hazel eyes. Concerns have been raised about whether latanoprost, and for that matter other prostanoids, may have a harmful effect on the iris. In addition, it is unknown whether latanoprost causes increased pigmentation of the outflow pathways that might eventually lead to blockage and a type of pigmentary glaucoma. The present study summarizes findings from the authors' own laboratories on the effects of latanoprost as seen by light and electron microscopy of the iris and outflow tissues and reviews the as yet limited, relevant literature. The findings support the proposal that latanoprost-induced eye color change is likely to be due to an increased amount of melanin within iris stromal melanocytes rather than any increase in melanocyte numbers, although many aspects of the darkening process remain obscure. No marked pathological changes were found in the latanoprost-treated iris; however, the numbers of specimens examined by us to date are still small (40 specimens in all) and those with latanoprost-induced darkening are even fewer (18). In the authors' experience, pigmentation of the outflow system in latanoprost-treated eyes was no greater than in eyes with primary open-angle glaucoma without prostanoid treatment, but there have been only limited numbers of trabeculectomy specimens examined. Concerns about latanoprost producing meshwork hyperpigmentation and pigmentary glaucoma are discussed.

Related Materials

Product #

Image

Description

Molecular Formula

Add to Cart

L1167
Latanoprost, ≥98% (HPLC)
C26H40O5